Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 14, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Dec 24, 2021, 7:46 AM CST for Faribault County, Freeborn County, Steele County, Minnesota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 7:46 AM CST (13:46 UTC)
- Expired
- Dec 24, 2021, 12:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Twin Cities, MN
Counties Faribault County, MN, Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476 WWUS73 KMPX 241346 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 746 AM CST Fri Dec 24 2021 MNZ085-092-093-241800- /O.NEW.KMPX.FG.Y.0014.211224T1346Z-211224T1800Z/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 746 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility less than one mile in dense fog. * WHERE...Steele, Faribault and Freeborn Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. Please drive slowly and with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ jrb
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 24, 5:59 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 24, 5:59 AM CST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 559 AM CST Fri Dec 24 2021 .DISCUSSION...(Today through Thursday) Issued at 307 AM CST Fri Dec 24 2021 Key Messages: - Record highs possible today. - Light snow possible Christmas Day, mainly across central MN where up to 2 inches of snow will be possible - Confidence is increasing in heavy snow along and north of the I- 94 corridor Sunday night into Monday. - Another plowable snow Tuesday night into Wednesday, with much colder air to follow. The main story for today is the potential for record highs, with the current forecast having record tying highs for MSP and STC (3 degrees short at EAU). We've seen a very mild airmass move in behind a warm front (MSP rose ABOVE freezing around 2am!), which is up across northeast MN early this morning. A cold front will move into western MN later this morning, which will keep western MN from getting into the 40s, but given the fact we'll be starting out in the low/mid 30s, mid 40s should be pretty easy to achieve before the cold air arrives. This may be our last chance at seeing 40 for quite a while, so get out there and enjoy it! For precipitation chances today, those are trending down some, but look best mid-late morning in western WI as prefrontal forcing and moisture is maximized. By the time this precip gets going, temperatures look to be above freezing, so we're talking rain as the predominate p-type. High pressure moving in behind the front will quickly dry us out, with that run of dry weather expected to last all of Friday night. Christmas day, the biggest concern is the threat for light snow. Trends point to the heaviest snow (2-5") falling along and north of an h85 low track from about Fargo over toward Grand Rapids, so north of our area. We followed an idea similar to what the ECMWF/HRRR show, with the deformation snow hitting our far northern CWA, with a quick hitting band of snow possible down toward the Twin Cities in a zone of intense isentropic lift on the nose of a roughly 40 kt LLJ. Given the short residence time of snow in our area, we're looking at maybe 1-2" from Alexandria over toward Mille Lacs Lake, with 0.5"-1" type snow about as far south as the US-14 corridor. The other notable change for Christmas day is highs will be nearly 20 degrees colder than what we see Christmas Eve. Sunday and Monday... The impacts this period will be driven by a large system moving across the Upper Midwest. Deterministic guidance continues to come into better agreement on the placement of the main forcing and timing of this system. With central Minnesota into western Wisconsin in the path of some of the highest QPF. Timing of the heaviest QPF continues to trend later, now into the overnight period. One of the greatest areas of uncertainty remains precipition type, determined by how far north the warm nose gets into Minnesota. Currently expecting mainly snow with the main area of rain and freezing rain down in Iowa. Many ensemble members within the NBM do suggest that this warm nose could reach into Minnesota, especially southern Minnesota. This warm nose will be present as well farther north, including the Twin Cities, but with a cooler profile overall it is less likely to lead to freezing rain. For most the greatest impact will likely be snow accumulation, with chances for 3"+ snow continuing to look likely for areas where precipitation type remains all snow (generally along and north of I-94). Tuesday through Thursday... After a short break, another system moves in on Tuesday. There remains much more variability with this system among ensemble members and between deterministic models than the previous system on Sunday into Monday. There are some similarities as there could again be a warm nose, as seen in GFS forecast soundings and NBM PoWTs. There is some agreement between model solutions, with the track of this system looking more like a Colorado Low. These types of systems can be some of the larger storms of the winter, but are also very dependent on track. The track is something that remains less certain beyond the usual Colorado to the Great Lakes track of most Colorado Lows. Behind this system much colder air moves in with below normal temperatures to continue into the New Year. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 559 AM CST Fri Dec 24 2021 Main concern this morning is area of LIFR fog/stratus streaming northeast across Iowa. Hi-Res models show this bank of moisture getting about as far northwest as an Albert Lea to Ladysmith line, so EAU is the only field that will get into it. There's good model agreement on this cloud cover being over EAU between 15z to 20z, with heights expected to be between 400 and 800 feet. Could see some visibilities drop down under 1sm in br/dz as well, but vis restrictions don't have the same level of model agreement as the IFR or lower stratus. Expect VFR conditions the rest of the way, with -SN chances Sat holding off until the next set of TAFs. Confidence in timing for the wind shift with the fropa is high. KMSP...FROPA looks to happen around 18z, with a change in operations from the 12s to the 30s likely needed around then. /OUTLOOK FOR KMSP/ Sat...VFR. Chc IFR/-SN in aftn. Wind NW 5-10 kts. Sun...VFR. IFR with SN evening/overnight. Wind E 15G30 kts. Mon...MVFR in mrng. Winds W 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG/NDC AVIATION...MPG
Hazardous weather outlook, Dec 24, 4:09 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 409 AM CST Fri Dec 24 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 409 AM CST Fri Dec 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light snow is expected Christmas Day, with up to 2 inches of snow possible in central Minnesota. A stronger system will impact the area late Sunday afternoon into Monday morning. Heavy snow, with accumulations in excess of 3 inches will be possible along and north of the I-94 corridor, with 6 or more inches possible across central Minnesota into northwest Wisconsin. In addition to the snow, this precipitation may end with a period of freezing drizzle south of I-94. Another plowable snow is possible Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.